Tinnitus - Ringing in the Ears

Discussion in 'Symptoms' started by Cort, Apr 25, 2015.

  1. Cort

    Cort Founder of Health Rising and Phoenix Rising Staff Member

    My tinnitus - at a dull roar for the most part - really ramped up a couple of months ago. Now it's a bit better.

    I don't guess theres anything you can do about this other than live with it?
     
    Merida likes this.
  2. Folk

    Folk Well-Known Member

    My tinnitus started after I begun taking Gabapentin. Then stopped after I quit and then started again when I begun taking it again.
    Changed to Lyrica to see if it helps but it stayed the same. Strangely it's only on the left ear. I went to a doctor and he suggested some exams to tell me what's wrong which I'm gonna do in a couple weeks. He said that Lyrica/Gabapentin might agravate what I already had but not create the tinnitus so he think's there's something to fix... I'll let you know how it turns out.
     
    Merida likes this.
  3. Cort

    Cort Founder of Health Rising and Phoenix Rising Staff Member

    Isn't that weird - an anticonvulsant increases or starts tinnitus! Mine was worse a couple of months ago....I was starting to get worried it was so loud.
     
    Merida likes this.
  4. tatt

    tatt Well-Known Member

  5. Cort

    Cort Founder of Health Rising and Phoenix Rising Staff Member

    Thanks Tatt...interesting that TV makes it worse - must be something about the frequencies!
     
    Merida likes this.
  6. JennyJenny

    JennyJenny Well-Known Member

    I have been on Gabapentin for years but Tinnitus only happened this past October? and went on for about 6 weeks and then really quieted down. I seem to have just a slight sound now but it was a wild 6 weeks 24/7 and there had been no change in meds or mgs. of current meds so... weird.
     
    Merida likes this.
  7. belle

    belle New Member

    I've had tinnitus 24/7 since I first became ill. Mine is totally constant and fairly high pitched, like a dense swarm of mosquitoes perhaps. The more I overdo it - especially physically - the louder it gets! This morning it's very loud.
    I'm always surprised that my husband can't hear it but he assures me that he can't! I'm kind of used to it now.
     
    Wayne and Merida like this.
  8. Cort

    Cort Founder of Health Rising and Phoenix Rising Staff Member

    Tinnitus can be associated with poor blood flows. I wonder if when you overexert yourself - that drives blood flows away from your ears...
    It's a pain that's for sure.
     
    Wayne and Merida like this.
  9. belle

    belle New Member

    Interesting thought - not sure why it explains the constancy but then I suspect that my body would actually prefer complete inactivity so maybe.....!
     
  10. TigerLilea

    TigerLilea Well-Known Member

    I've had tinnitus for years. I don't know if it is because of CFS or from the many years of listening to loud music, especially with headphones on. Mine is a really high-pitched hissing and it gets worse on the days that my sinuses and ears are bothering me.
     
  11. Zapped

    Zapped Well-Known Member

    Having long ago lost faith in doc's around the SE, U.S., I began to look into the world of evidenced based supplements and botanicals
    (which means I spent my 401k on umpteen texts and get around to reading a chapter every now and then :-/).

    IAE, here's some credible info you might want to consider.

    "...Closely linked to hearing loss is a condition known as tinnitus , characterized by a persistent ringing sensation in the ears. Although tinnitus can be triggered by a variety of causes, the majority of cases are associated with hearing loss. 14 Researchers are still working to understand the process behind tinnitus. One popular hypothesis is when the hair cells (specialized nerve cells that help translate sound waves into interpretable signals for the brain, not to be confused with hair follicles) in the cochlea are damaged, some of the associated neurons partially lose the inhibitory regulation that keeps them from firing when no sound is present. As a result, these neurons send signals that the brain perceives as persistent noise. Supporting this hypothesis is that many people who suffer from tinnitus perceive the “ringing” in their ears to be of the same or similar frequency to their hearing deficits. Consequently, similar processes that lead to hearing loss may also lead to tinnitus; thus, interventions that prevent hearing loss may also prevent tinnitus. 14... ."

    Source: Preventative Medicine, Life Extension Foundation, Chapter 5.
    They go on to recommend about 10+ supplements. (Interestingly, some key ones are being used in the 'Synergy Trials', Klimas's, et al.)

    Also: another text (below) offers more scientific analyses; in reference to Tinnitus the authors offer up with a much tested herb... .

    "...Ginkgo biloba , the sole member of this herbal class, has been used for centuries as a tonic for the memory and whole body. Modern research suggests that extracts of this herb have the ability to positively affect blood rheology, and therefore to increase blood flow and nutrient delivery to poorly perfused tissues. This is especially true of the microvasculature, such as the capillaries, which is the site of most nutrient delivery and waste disposal. [11]"

    Source: clinician'sTHE CLINICIAN’S HANDBOOK OF NATURAL MEDICINE, SECOND EDITION, ISBN: 978-0-443-06723-5
     
    Merida likes this.
  12. Laura L

    Laura L Member

    my tinnitus increased when I started fludrocortisone. As a result I only take it intermittently. One would think tinnitus would decrease since fludrocortisone increases blood volume. Any ideas why I'm experiencing this? Thanks!
     
    Merida likes this.
  13. Merida

    Merida Well-Known Member

    Laura, the cortisone may also increase spinal fluid volume? I expect that CSF and blood drainage from the cranial system is a problem for many of us. So, more blood and CSF, more drainage and 'congestion' issues at the craniocervical junction. Have you tried Diamox? Read at Michael Flanagan's, DC ( a chiro trained in neurology and physical anthropology) - The Downside of Upright Posture.
     
  14. Laura L

    Laura L Member

    Thank u for your reply! Yes that explains some of the symptoms I experience with fludrocortisone . It causes headaches occasionally but they are mild. Initially I had all kinds of crazy sinus stuff going on when I first started it. I have found if I increase to 3/4 of a tablet or go half tablet two days in a row I get a definite mood swing, depression feeling down and weepy. Also need to urinate frequently. I will see Dr Lapp next week and ask him about Diamox. I will also read the article you suggested.
    Thanks again!
     
  15. loki

    loki Well-Known Member

    At first I thought that the Interferon i took destroyed my hair cells and that causes the tinnitus... but the more people I see here with the same problem, the more I think that the Tinnitus can not get triggered by that. It's very unlikely that we all have damaged hair cells. Is it possible that our immune systems do cause the noise? When you imagine the brain inner immune system, this immune system is firing against anything. Also against the hearing nerves. That would explain the noise increase when you get active, doesn't it? More activity -> more CNS metabolism -> increased glutamate production that attacks the nerves

    I take a pretty weak NMDA antagonist (DXM) and when I take it, the noise decreases significantly. Next week I will try to get my hands on a stronger one (Memantine or Atomoxetine) because DXM in high doses is not kind to the brain.
     
  16. Seanko

    Seanko Well-Known Member

    @Merida & @Laura L
    You both mention fludrocortisone. Has it helped reduce symptoms of Othostatic intolerance (dizziness when standing up)?
     
    Merida likes this.
  17. Laura L

    Laura L Member

    Loki, thank you for the info on the meds as I see my Doc soon and will bring this up to him.

    Seanko, I have found that fludrocortisone has many different side effects, most I can deal with, but one, and that is depression, for me, if I titrate up to the dose I'm supposed to take, I get weepy and depresses that day. if I go back down the depression lifts. I've tested this out several times and it happens each time I go up, so this drug has not been effective for me, but I would say try it, everyone is different...and most importantly, titrate up slowly. I don't get dizzy upon standing, but if I stay upright, then my heart rate goes up and I begin to get very symptomatic. I had a tilt table test done, within a few minutes, I hyperventilated, heart beat increased dramatically and I passed out.
     
    Merida and Seanko like this.
  18. Seanko

    Seanko Well-Known Member

    @Laura L I have Orthostatic intolerance without the raised heart rate ie no POTS symptoms.
    I took a tip from Prof Julia Newton to up my fluid & salt intake . Subjectively that has worked to some degree.

    For the last year, I have been doing very light work at the gym on leg muscles which has also probably helped. However I am aware that is difficult to work out where any improvement comes from
     
    Merida likes this.
  19. Merida

    Merida Well-Known Member

    Okay, just been reading. Tinnitus can be another symptom of dysautonomia. And dysautonomia is very common in mitochondrial genetic disorders. hmmm.
     
    Wayne and Seanko like this.
  20. Who Me?

    Who Me? Well-Known Member

    @Cort I've noticed that my tinnitus is worse when I'm tired, sleep deprived, PEM'd. To me, and this is purely my guessing is that when my brain inflammation is worse the tinnitus is worse.

    I've read tinnitus is neuro in origin so that makes sense. I know @Aaroninoregon has tinnitus.
     
    Merida likes this.
Loading...